Alert archive / Oregon / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Medford, OR

July 6, 2007Jackson County, Klamath County, Oregon; Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Jul 6, 2007, 6:45 PM PDT for Jackson County, Klamath County, Oregon; Siskiyou County, California. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2007, 6:45 PM PDT (01:45 UTC)
Expired
Jul 6, 2007, 7:30 PM PDT
In force
45 min
Issued by
NWS Medford, OR
Area
Counties, with a storm outline in the text

Counties Siskiyou County, CA, Jackson County, OR, Klamath County, OR

The radar

The Medford radar (KMAX), 45 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:01 PM PDTHAIL 0.752 Sw Macdoel, CAHEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2007-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2007-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-506 J/kg
Mixed-layer LCL
2531 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 070148
SVRMFR
CAC093-ORC029-035-070230-
/O.NEW.KMFR.SV.W.0004.070707T0145Z-070707T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
645 PM PDT FRI JUL 6 2007

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA...
  SOUTHWESTERN KLAMATH COUNTY IN SOUTH CENTRAL OREGON...
  SOUTHEASTERN JACKSON COUNTY IN SOUTHWEST OREGON...

* UNTIL 730 PM PDT

* AT 639 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 21 MILES WEST OF MACDOEL
  TO MACDOEL...OR ALONG A LINE EXTENDING FROM 13 MILES EAST OF YREKA
  TO 27 MILES SOUTHWEST OF KLAMATH FALLS...AND MOVING NORTH AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DORRIS BY 650 PM PDT...
  WORDEN BY 700 PM PDT...
  KENO BY 715 PM PDT...

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED
IN NEAR MACDOWEL WITH THIS STORM. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4171 12252 4184 12187 4222 12183 4202 12244

$$

MWJ
1 follow-up statement
000 
WWUS56 KMFR 070222
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
721 PM PDT FRI JUL 6 2007

CAC093-ORC029-035-070231-
/O.EXP.KMFR.SV.W.0004.000000T0000Z-070707T0230Z/
SISKIYOU CA-KLAMATH OR-JACKSON OR-
721 PM PDT FRI JUL 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON...
SOUTHWESTERN KLAMATH AND NORTH CENTRAL SISKIYOU COUNTIES EXPIRES AT
730 PM PDT...

LAT...LON 4171 12252 4184 12187 4222 12183 4202 12244

$$

MWJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:19 PM PDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 6, 3:19 PM PDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
319 PM PDT FRI JUL 6 2007

.SHORT TERM...THUNDERSTORM ACTIVITY HEATING UP MUCH AS EXPECTED
THUS FAR THIS AFTERNOON WITH SIGNIFICANT COVERAGE IN SOUTHEASTERN
LAKE COUNTY THUS FAR THIS LAST HOUR TOPPING OUT BETWEEN 50 AND
55KFT. OTHER ACTIVITY IS NOW GETTING UNDERWAY NORTH OF THE TRINITY
ALPS IN THE SALMON MOUNTAINS...NORTH OF MOUNT SHASTA FROM THE SCOTT
VALLEY TOWARD KLAMATH FALLS...IN NORTHERN LAKE COUNTY NE OF CRATER
LAKE...AND MOVING INTO MODOC COUNTY. HAVE NOT RECEIVED ANY SPOTTER
REPORTS THUS FAR...BUT MAIN CONCERN WILL BE LIGHTNING...GUSTY
WINDS POSSIBLY IN THE 30-60 MPH RANGE...AND SMALL HAIL ACROSS
HIGHLIGHTED AREAS. UPPER LEVEL LOW PRESSURE ARE PROVIDING UPPER
LEVEL SUPPORT TO UNSTABLE LOWER LEVELS WILL NOT EXIT EASTERN LAKE
COUNTY UNTIL 12Z SATURDAY MORNING...SO HAVE LEFT AT LEAST ISOLATED
MENTION ACROSS FAR EASTERN AREAS THROUGH THEN.

FOR TOMORROW BELIEVE MODELS ARE HAVING ISSUES WITH SOME CONVECTIVE
FEEDBACK IN SHOWING LINGERING INSTABILITY ACROSS THE LAKE AND
MODOC COUNTIES. SEEMS THAT STRONG FOCUS OF UPPER IMPULSE CLEARING
THE AREA IN THE MORNING SHOULD LEAVE THE AREA WITH SLIGHTLY
COOLER LOWER LEVELS...LOWER DEWPOINTS...AND WARMER TEMPS ALOFT.
HAVE LEFT TOKEN LOW END SLIGHT CHANCES WHERE GFS40 INDICATES SOME
THREAT...THOUGH. THAT WAY NIGHTSHIFT CAN ANALYZE NEW DATA AND
DECIDE IF THUNDER MENTION SHOULD REMAIN OR GO.

SUNDAY AND MONDAY WE SHOULD SEE A LULL IN THE ACTION AS UPPER
RIDGE FLATTENS SOMEWHAT.

.LONG TERM...TUESDAY THROUGH LATE NEXT WEEK AN UPPER LEVEL LOW
APPROACHES THE CALIFORNIA COAST AS UPPER LEVEL RIDGING EXPANDS
FROM THE FOUR CORNERS INTO THE PACNW. THIS WILL BRING ANOTHER
ROUND OF HEAT TO THE AREA WITH TEMPERATURES IN ROGUE VALLEY LIKELY
TO MAKE IT INTO THE 100-105F RANGE TUESDAY AND WEDNESDAY. DETAILS
ON THUNDER TO FOLLOW WILL CERTAINLY NEED TO MODIFIED AS PICTURE
CLEARS WITH TIME...BUT IT APPEARS THAT THE NEXT ROUND OF
THUNDERSTORMS WILL BE DISPLACED FARTHER WEST...EXPANDING TO AREAS
WEST OF THE CASCADES IF CURRENT GUIDANCE HOLD TRUE. LUTZ

&&

.AVIATION...MVFR DEVELOPING ALONG THE COAST TONIGHT AND LOCAL
TOWARD MORNING. THESE CONDITIONS WILL LINGER THERE TOMORROW
MORNING. INLAND VFR CONDITIONS ARE EXPECTED...BUT AFTERNOON AND
EVENING THUNDERSTORMS FROM THE CASCADES AND SISKIYOUS EASTWARD WILL
SHIFT EASTWARD OVERNIGHT...EXITING LAKE COUNTY IN THE WEE HOURS
OF THE MORNING. LOCALIZED MVFR WITH THESE MOSTLY OVER THE HIGHER
TERRAIN. LOCALIZED HIGH WINDS...HAIL...AND HEAVY RAIN ARE POSSIBLE
WITH THESE STORMS. LUTZ

&&

.PREV DISCUSSION...ISSUED 910 AM PDT FRI JUL 6 2007...

UPDATE...NO UPDATE WILL BE ISSUED TO THE FORECAST THIS MORNING.
PRELIMINARY BUT THOROUGH LOOK AT THE DATA IN RELATION TO THE GOING
FORECAST FOR TODAY AND TONIGHT LEADS ME TO BELIEVE EVERYTHING IS
IS GOOD SHAPE.

TWO CONCERNS TODAY RELATED TO THE GOING FORECAST THAT WILL BE
LOOKED AT THIS SHIFT ARE IF THE MODEL DEPICTION OF THE TRACK OF THE
UPPER LEVEL LOW PRESSURE CENTER MOVING THROUGH THIS AFTERNOON AND
EVENING REMAINS PRECISE AND HOW LONG STORMS WILL LAST TONIGHT.
CURRENT WATER VAPOR IMAGERY COMPARED TO THE GFS40 500-300MB FIELDS
INDICATES THE GFS IS DOING VERY WELL WITH THE TRACK OF THE LOW.
THIS SHOULD LEAD TO ISOLATED AND THEN AREAS OF SCATTERED
THUNDERSTORM ACTIVITY OVER AND EAST OF THE CASCADES AND SISKIYOUS
MOVING N-NE ONCE IT INITIATES THIS AFTERNOON AND EVENING. CURRENT
INDICATIONS ARE THAT STORMS WILL NEED TO BE LEFT IN FOR THE
OVERNIGHT FOR SOME EAST SIDE LOCATIONS AS THE UPPER LEVEL COLD
CORE AT 500MB WILL NOT EXIT EASTERN LAKE COUNTY UNTIL ABOUT 12Z.
WILL ANALYZE THIS FURTHER BEFORE MAKING ANY CHANGES.

AS FAR AS THE GOING FORECAST GOES...PRECIPITABLE WATER VALUE OVER
MEDFORD AREA ON THE MORNING SOUNDING WAS OVER AN INCH...WHICH IS
SUPPOSEDLY HIGHER THAN CURRENT GUIDANCE INDICATES. GFS40 INSTABILITY
INDICES HIGHLIGHT KLAMATH COUNTY FOR THIS AFTERNOON AND
EVENING...BUT HAVE CONCERNS FOR ALL AREAS FROM
SISKIYOU COUNTY...EASTERN JACKSON COUNTY...AND THE CASCADES EAST.
FOR TOMORROW UPPER TROUGH WILL BE SHIFTING EAST AND OUT OF THE
AREA. ANTICIPATE FOR NOW THAT THUNDERSTORM COVERAGE WILL BE A
CONCERN IN LAKE AND MODOC COUNTIES...BUT BELIEVE...AT THIS
POINT...THAT A BIT OF A DECREASE IN THUNDERSTORM INDICES DUE TO
EFFECTS OF UPPER SHORTWAVE THIS AFTERNOON AND EVENING WILL LEAD
TO ONLY ISOLATED THUNDERSTORMS TOMORROW. LUTZ

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ624-ORZ625.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ284-CAZ285.

PACIFIC COASTAL WATERS...
  ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM
     PDT TUESDAY FOR PZZ350-PZZ370.
  ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT TUESDAY
     FOR PZZ350-PZZ370. GALE WARNING UNTIL 11 AM PDT TUESDAY FOR
     PZZ356-PZZ376. HAZARDOUS SEAS WARNING UNTIL 11 AM PDT TUESDAY FOR
     PZZ356-PZZ376.

17/17/MO
Hazardous weather outlook, Jul 6, 7:03 AM PDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
703 AM PDT FRI JUL 6 2007

CAZ284-285-ORZ624-625-070700-
ZONE 284-ZONE 285-ZONE 624-ZONE 625-
703 AM PDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

RED FLAG WARNING IN EFFECT FROM 11 AM PDT TO 11 PM PDT. SEE RED FLAG
WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

In the hours before

Local storm report, Jul 6, 5:22 PM PDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
522 PM PDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             1 N LAKEVIEW            42.19N 120.35W
07/06/2007  E0.88 INCH       LAKE               OR   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL SIZE HAIL ALSO REPORTED LITTLE
            WIND WITH STORM, LOTS OF CLOUD TO CLOUD LIGHTNING.

&&

SMITH

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:39 PM PDTSevere Thunderstorm WarningMFRKlamath36 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2007Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.